South Carolina, 2018

Tornadoes and Damaging Winds in South Carolina, April 15, 2018

April 15, 2018 · NWS CAE · 39 events in 12 counties and zones

A strong upper level disturbance combined with strong atmospheric shear, and instability enhanced by diurnal heating, produced a line of thunderstorms, some of which were severe and included embedded tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A strong upper level disturbance combined with strong atmospheric shear, and instability enhanced by diurnal heating, produced a line of thunderstorms, some of which were severe and included embedded tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 15, 11:28 AM EST, 33 minutes earlier.

Area forecast discussion, Apr 15, 11:28 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1228 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front continues marching toward the forecast area with
showers and thunderstorms currently in the Upstate. Instability
remains moderate across the Midlands with very high shear
values. Limiting the convection has been the cloudy
skies...however temperatures have risen into the upper 70s to
low 80s across the area. With the cold front crossing this
afternoon continue to expect the potential for severe weather
with the main threat being damaging winds and lower potential
for tornadoes and hail. With the threat for this afternoon Storm
Prediction Center has issued a tornado watch 52 for much of the
Midlands and CSRA through 7 pm.

Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.

With the strong and gusty winds across the area the lake wind
advisory will remain in effect until 8 pm.

The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Restrictions expected through much of the period as a strong
cold front crosses the region.

Cold front has moved close to the terminals and will move into
AGS/DNL in the next hour...CAE/CUB around 18z and OGB 19z. Main
concern remains the potential for damaging and erratic wind
gusts along with heavy rainfall. TSRA will impact each terminal
for about 2 hours with low cigs and SHRA for several hours
after thunder ends. Front will move offshore this evening with
conditions improving through the evening and early overnight
hours. Winds will remain strong and gusty through the entire
period.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Apr 15, 11:22 AM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1222 PM EDT Sun Apr 15 2018

GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Barnwell-Orangeburg-Calhoun-Bamberg-
1222 PM EDT Sun Apr 15 2018

...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

	Tornado Watch.
 	Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable
of producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ016-029-031-038-161630-
Chesterfield-Lee-Sumter-Clarendon-
1222 PM EDT Sun Apr 15 2018

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with damaging winds the primary
threat. However, isolated tornadoes, hail, locally heavy rainfall
capable of producing minor flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 15, 9:54 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
1054 AM EDT SUN APR 15 2018

GAZ040-063-SCZ018-151515-
Lincoln GA-McDuffie GA-McCormick SC-
1054 AM EDT SUN APR 15 2018

...Showers with Strong Winds in Parts of Lincoln...
McDuffie and McCormick Counties....

At 1051 AM EDT...National Weather Service doppler radar indicated
showers with strong winds in parts of McCormick, Lincoln, and
Mcduffie Counties. These showers will continue through noon.
Thunderstorms may develop.

  HAZARD...Strong winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Thomson, McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown
State Park, Plum Branch, Willington, Mount Carmel and Mesena.

This includes Interstate 20 in Georgia between mile markers 166 and
176.

LAT...LON 3365 8258 3366 8251 3365 8249 3398 8265
      3396 8257 3402 8259 3408 8248 3406 8233
      3397 8230 3402 8225 3398 8220 3399 8215
      3370 8231 3364 8244 3359 8241 3355 8244
      3354 8241 3335 8252 3335 8255 3360 8265
TIME...MOT...LOC 1451Z 216DEG 17KT 3387 8237
Special weather statement, Apr 15, 11:31 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
1231 PM EDT SUN APR 15 2018

GAZ064-065-SCZ018-025-030-151715-
Richmond GA-Columbia GA-Aiken SC-McCormick SC-Edgefield SC-
1231 PM EDT SUN APR 15 2018

...Strong Thunderstorms Will Impact Portions of Richmond...
northeastern Columbia...western Aiken...southeastern McCormick and
Edgefield Counties Until 115 PM EDT....

...Mariners on Lake Strom Thurmond Should Seek Safe Harbor...

At 1229 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles southeast
of Lincolnton to 6 miles southeast of Hephzibah...and moving north at
50 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include... Aiken,
Augusta, Grovetown, Evans, Martinez, Fort Gordon, Belvedere,
Edgefield, Hephzibah, Johnston, New Ellenton, Jackson, Trenton,
Parksville, Modoc and Murphys Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 190 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 25.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3369 8222 3376 8225 3398 8210 3398 8205
      3395 8204 3398 8190 3389 8187 3386 8183
      3384 8176 3355 8151 3325 8185 3326 8192
      3323 8198 3324 8206 3323 8209 3368 8228
TIME...MOT...LOC 1629Z 192DEG 52KT 3373 8230 3321 8204

CJR

The radar

The Columbia radar (KCAE), 89 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Edgefield

When
April 15, 12:01 PM EST
Where
Edgefield County, 6.37 mi E of Morgana
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -81.970

SC Highway Patrol reported trees down at Country Club Hills and Gregory Lake Rd.

Thunderstorm Wind, Edgefield

When
April 15, 12:03 PM EST
Where
Edgefield County, 3.59 mi NW of Cledra
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.870, -82.090

SC Highway Patrol reported trees down on Walker Rd and White Rd.

Thunderstorm Wind, Edgefield

When
April 15, 12:14 PM EST
Where
Edgefield County, 1.34 mi ESE of Supreme
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.810, -81.910

SC Highway Patrol reported trees down at Crest Rd near the town of Edgefield.

Thunderstorm Wind, Aiken

When
April 15, 12:29 PM EST
Where
Aiken County, 2.21 mi NE of Stiefeltown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -81.770

Tree down Gregg Hwy and University Ln.

Thunderstorm Wind, Barnwell

When
April 15, 12:38 PM EST
Where
Barnwell County, 2.7 mi SW of Williston
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.370, -81.450

Trees down in roadway Fellowship Rd at Moonlight Rd. Time estimated.

Thunderstorm Wind, Barnwell

When
April 15, 12:43 PM EST
Where
Barnwell County, 3.86 mi NNW of Barnwell Co Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.300, -81.410

Trees down in roadway on US Hwy 278 at Orchard Rd. Time estimated.

Thunderstorm Wind, Aiken

When
April 15, 12:55 PM EST
Where
Aiken County, New Holland Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.700, -81.480

Multiple trees down on Kirkland Rd in New Holland.

Thunderstorm Wind, Lexington

When
April 15, 1:00 PM EST to 1:02 PM EST
Where
Lexington County, 4.3 mi SSE of Gilbert
Measured
91 kt (105 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.860, -81.360

A downburst, producing wind gusts estimated at 80 to 105 MPH, damaged two single wide mobile homes, downed over a half dozen trees, and snapped power poles, on Martin Smith Rd. A small outdoor building rolled over with two teenagers inside, both had no injuries. Two dog pens were damaged as they were moved 10 to 25 yards. The dogs were unharmed.

Tornado, Lexington

When
April 15, 1:03 PM EST to 1:07 PM EST
Where
Lexington County, 1.12 mi SE of Gilbert to 2.31 mi ESE of Clubhouse Xrds
Rating
EF2
Path length
2.98 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
33.910, -81.365

The tornado began near Two Notch Rd near Hayes Crossing Rd. The tornado continued on a N to NNE path for approximately 3.0 miles, crossing Semm Sease Rd, Wire Rd,|Isiah Hall Rd, Crosby Rd, Austin McCartha Dr, then dissipating near the intersection of Windy Rd and Walter Taylor Rd. Numerous trees were snapped or uprooted along the path. This also includes small and large limbs downed. A few power lines were snapped along the path. The most destructive area was where the tornado moved through a group of 7 chicken houses along Semm Sease Rd. It was at this location that the tornado reached its maximum strength and path width. Several structures, vehicles |and two campers were damaged along the path. Peak winds were estimated to be 120 mph.

Thunderstorm Wind, Lexington

When
April 15, 1:05 PM EST
Where
Lexington County, 1.34 mi ESE of Pelion Corporate Arp
Measured
50 kt (58 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
Mesonet
Coordinates
33.790, -81.250

RCWINDS mesonet site at Lexington Co airport near Pelion measured a 57 mph wind gust.

Thunderstorm Wind, Lexington

When
April 15, 1:05 PM EST
Where
Lexington County, 4.15 mi S of Barr
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.870, -81.280

Tree down in roadway McCartha Rd at Platt Springs Rd. Time estimated.

Thunderstorm Wind, Lexington

When
April 15, 1:09 PM EST to 1:10 PM EST
Where
Lexington County, 1.8 mi NW of Edmund
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.890, -81.220

Trained spotter reported large tree down on a house with damage to bedrooms. Time estimated.

Thunderstorm Wind, Lexington

When
April 15, 1:14 PM EST
Where
Lexington County, 0.78 mi NE of Providence
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.026, -81.259

A downburst occurred along a bowing line of thunderstorms as it approached Lake Murray just north of the town of Lexington. The damage was confined to an area between Maritime Trail and Lake Murray Terrace off of Yachting Road. The maximum wind speeds associated with the event ranged from 100-110 mph. There were nearly 4 dozen trees either uprooted or snapped. A majority of the trees were hardwood trees along with some softwood trees. Several of the trees were 3 to 4 feet in diameter and very mature. At least a half dozen homes were damaged by fallen trees or large limbs. One home had serious damage as a large oak tree fell onto the home severely damaging the roof and a portion of the home. At least 2 vehicles had damage from fallen trees and limbs.

Tornado, Lexington

When
April 15, 1:15 PM EST to 1:16 PM EST
Where
Lexington County, 3.11 mi NE of Lexington to 3.51 mi NE of Lexington
Rating
EF0
Path length
0.43 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.011, -81.211

The tornado damage began near Saddlebrooke Rd in Lexington. The tornado continued to the NNE for approximately 0.4 miles, ending along Kenwood Dr. just before John Preston Dr. Numerous hardwood and softwood trees were snapped and uprooted along the path of the tornado. A few trees were down on homes and vehicles. Peak winds were estimated to be 80 mph.

Thunderstorm Wind, Lexington

When
April 15, 1:15 PM EST
Where
Lexington County, 1.15 mi E of Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.980, -81.230

Tree down on a house at 400 Laurel Dr. Time estimated.

Thunderstorm Wind, Lexington

When
April 15, 1:15 PM EST
Where
Lexington County, 2.15 mi NNW of Arthur
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -81.160

Trees and power lines downed at Mineral Springs Rd at Oak Dr. Time estimated.

Tornado, Lexington

When
April 15, 1:16 PM EST to 1:18 PM EST
Where
Lexington County, 3.01 mi S of Irmo to 1.48 mi SE of Irmo
Rating
EF1
Path length
2.33 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.036, -81.180

Tornado damage began just south of Corley Mill Rd along Lee Kleckley Rd. The tornado continued to the NNE and crossed the Saluda River at Saluda Shoals Park near Woodwinds Dr in Irmo. The tornado continued to the NNE, ending near Lockner Rd before reaching Bower Pkwy and the Columbiana Station shopping center. Numerous hardwood and softwood trees were snapped and uprooted along the path of the tornado. Many trees were down on homes and vehicles. Peak winds were estimated to be 95 mph.

Thunderstorm Wind, Lexington

When
April 15, 1:17 PM EST
Where
Lexington County, 0.69 mi N of (Cae)columbia Metro
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
33.940, -81.120

A 74 mph wind gust was measured by the ASOS unit at Columbia Metropolitan Airport.

Thunderstorm Wind, Lexington

When
April 15, 1:18 PM EST
Where
Lexington County, 1.34 mi ESE of South Congaree
Measured
63 kt (72 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.890, -81.100

Trained spotter reported a 72 mph wind gust measured by a home weather station. Small to medium tree limbs were downed.

Thunderstorm Wind, Richland

When
April 15, 1:18 PM EST
Where
Richland County, 2.37 mi SSW of Montgomery
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
34.100, -81.150

Tree fell on a house in the Riverwalk neighborhood near Irmo. Photos of damage received via social media. Time estimated.

Thunderstorm Wind, Lexington

When
April 15, 1:18 PM EST
Where
Lexington County, 2.95 mi WNW of St Andrews
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -81.130

Trees down in roadway at Ashland Rd and Marydale Lane.

Thunderstorm Wind, Lexington

When
April 15, 1:19 PM EST to 1:20 PM EST
Where
Lexington County, 3.54 mi NE of Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.010, -81.200

Trees reported down at 5119 Sunset Blvd in Lexington.

Thunderstorm Wind, Richland

When
April 15, 1:20 PM EST
Where
Richland County, 1.22 mi S of Ballentine
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.102, -81.231

A downburst occurred along a bowing line of thunderstorms as they moved across Lake Murray. The damage was mainly confined to a cove along Muskrat Run which is located off of Salem Church Road. The maximum wind speeds associated with the event ranged from 90-100 mph. There were over 2 dozen trees mostly uprooted with a couple that were snapped. The trees were a mix of hardwood and softwood trees. One tree did fall and reached the patio of a home, but did little to no damage.

Thunderstorm Wind, Lexington

When
April 15, 1:21 PM EST
Where
Lexington County, 0.9 mi SE of Happy Town
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.990, -81.070

SC Highway Patrol reported power lines down on Koon St and Monticello St.

Thunderstorm Wind, Richland

When
April 15, 1:24 PM EST
Where
Richland County, 1.79 mi SW of Bookman
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.150, -81.170

Strong straight line winds caused numerous downed trees along Kennerly Rd from Lum Rd to Miles Bownamn Rd. The most significant damage was located along the 2200 block of Keneerly Rd where many large hardwood trees were uprooted or snapped. Wind speeds were estimated to be 80 to 90 mph.

Thunderstorm Wind, Richland

When
April 15, 1:25 PM EST
Where
Richland County, 2.2 mi NW of St Andrews
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.050, -81.110

Richland Co mesonet instrument measured a 60 mph wind gust near Broad River Rd and St. Andrews Rd.

Thunderstorm Wind, Richland

When
April 15, 1:26 PM EST
Where
Richland County, 2.2 mi NW of Fairwold
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.090, -81.030

Power lines down on Fairfield Rd and on Lincolnshire Blvd. Time estimated.

Thunderstorm Wind, Richland

When
April 15, 1:26 PM EST
Where
Richland County, 3.59 mi NW of Spring Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.220, -81.320

SC Highway Patrol reported trees down on Broad River Rd and Mike Stuck Rd.

Thunderstorm Wind, Calhoun

When
April 15, 1:33 PM EST
Where
Calhoun County, 7.56 mi WSW of Hammond Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.690, -80.990

SCHP reported trees down on Interstate 26.

Thunderstorm Wind, Fairfield

When
April 15, 1:36 PM EST
Where
Fairfield County, 4.97 mi SSW of Simpson
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.230, -81.070

Trained spotter reported multiple trees down along US Hwy 321 just north of the Fairfield/Richland Co line. Time estimated.

Thunderstorm Wind, Richland

When
April 15, 1:36 PM EST
Where
Richland County, 2.39 mi ESE of Boney
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.240, -80.930

Power lines down on Clamp Rd near Twentyfive Mile Creek. Time estimated.

Thunderstorm Wind, Fairfield

When
April 15, 1:42 PM EST to 1:46 PM EST
Where
Fairfield County, Ridgeway to 1.75 mi E of Flint Hill
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.300, -80.950

Straight line wind damage began in and near the town of Ridgeway. Extensive tree damage, with many trees snapped or uprooted, occurred for nearly 8 miles NNE of the town, just to the east of Highway 21.

Thunderstorm Wind, Orangeburg

When
April 15, 1:44 PM EST
Where
Orangeburg County, 0.69 mi N of Orangeburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.510, -80.870

Tree down in roadway Columbia Rd at Sims St. Time estimated.

Tornado, Fairfield

When
April 15, 1:46 PM EST to 1:50 PM EST
Where
Fairfield County, 1.75 mi E of Flint Hill to 1.7 mi N of Bucklick
Rating
EF1
Path length
4.18 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.415, -80.920

Tornado damage began just south of White Oak Church Rd, with the tornado moving in a N then NNE motion for about 4.4 miles. The tornado appears to have lifted along the western shore of Lake Wateree near Gunsite Rd where numerous large trees were uprooted or snapped, with several of them falling on homes. The strongest winds are|estimated to have been 95-105 mph.

Thunderstorm Wind, Lancaster

When
April 15, 2:08 PM EST to 2:13 PM EST
Where
Lancaster County, 1.56 mi W of Antioch to 1.4 mi SSW of Camp Creek
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
34.704, -80.697

A strong downburst toppled numerous trees, some of which fell on homes and vehicles, with structural damage to multiple homes. Some power lines were also downed. The damage began near SC Hwy 903 and Baker Place Rd, and extended north to near S. Potter Rd and SC Hwy 9. Several homes were damaged on Doc Holiday Cir, and in other locations along this path.

Thunderstorm Wind, Kershaw

When
April 15, 2:40 PM EST
Where
Kershaw County, 1.5 mi NNE of Shepard
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
34.340, -80.520

County Dispatch reported numerous trees down from Camden to Hwy 346/Timrod Rd. Time estimated.

Thunderstorm Wind, Sumter

When
April 15, 2:52 PM EST to 3:00 PM EST
Where
Sumter County, 3.09 mi SW of Quints Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.950, -80.390

County dispatch reported trees and power lines down in multiple locations including Wedgefield Rd and Oakland Ave, Wedgefield Rd and Sandalwood Lane, Alice Dr and Wesmark, Catchall Rd, and Colony Rd at US Hwy 15. An awning of a gas station on Alice Dr was heavily damaged. Time estimated.

Thunderstorm Wind, Chesterfield

When
April 15, 2:56 PM EST
Where
Chesterfield County, Pageland
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.770, -80.380

Trees down in Pageland.

Thunderstorm Wind, Chesterfield

When
April 15, 3:28 PM EST to 3:30 PM EST
Where
Chesterfield County, 0.57 mi W of Chesterfield
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.730, -80.090

Trees down in downtown Chesterfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyThe tornado archive for South Carolina, 2018Warnings in South Carolina, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 744433, 744434, 744432, 744436, 744438, 744439, 744437, 744299, 744287, 744414, 744419, 744418, 744292, 744285, 744415, 744416, 744286, 744411, 744412, 744422, 744425, 744417, 744293, 744420, 744423, 744413, 744429, 744430, 744435, 744428, 744431, 744289, 744421, 744288, 744295, 744443, 744424, 744426, 744427.